Entry 08: The first scary side-effect...

posted 2000-Apr-22

2000-Apr-22 : Happy Pre-Easter, Everyone!

(summary) I'm quite sensitive to the sun, got hives after my third injection, and I am now my own notepad.

The sun is a harsh mistress--on Wednesday (today is Saturday), after writing my last update, I ate lunch outside with Lisa in the beautiful sun. I was out for maybe 10 minutes. I noticed that the Rebetol (aka ribavirin) pills say that sun sensitivity is increased. Because of that, I waited until 4:30pm to mow the lawn. I was out there for a while, mowing and planting, maybe 1-2 hours.

I got burnt! Not badly, mind you, but I barely looked at the sun and she glared back at me with quite some ferocity. That night, while taking my pills, I noticed that the St. Johns Wort has a similar warning regarding sun sensitivity. So...I just gotta watch out with the sun, even here in St. Louis. On the upside, I am coming out of this with one of the better tans I've ever had.

On Thursday night I performed the last injection of the week, at my usual time of ~9:15pm. That night, at 1:30am, I woke up itching all over. I kept scratching my entire scalp, my legs, my arms, my back. Since I had been working up in the attic during the day, I thought maybe there was some problem with the insulation (or that I had disturbed a nest of bugs or something) and decided to take a shower to rinse it all off. In the shower, I noticed a big welt on my calf, about the size of a dime stacked on a nickel. I felt another one on my back. The placement of the welts leads me to believe that it was not something I had gotten from the attic, since I had been wearing jeans (yet was itching on my calf and other areas which would be covered) and a short-sleeved shirt (and had no itchy spots on my arms). Other than the interferon and the attic, the only other cause I could think of was that I had eaten a massive amount of slightly old broccoli for dinner. But it's never bothered me in the past...

I lay awake for a while worrying about whether or not I should call the emergency number to consult a doctor, and finally woke Lisa for her opinion. (Actually, I had woken her earlier; when I told her I was going to take a shower, she said "OK. Is there writing on your door?" We had been playing an old text adventure game right before bed. :) She inspected me and found more large welts, and I found my head had several. Luckily, none had developed anywhere near the injection site, or I would have been really worried. Lisa suggested I take a Benedril (why didn't I think of that?!) before calling. I took it, waited for 20 minutes and the itching began bothereing me less and less. Eventually I fell asleep.

In the morning, no sign of the hives, so I now know that Advil trumps chills and Benedril trumps hives. I'm a little bit worried about Sunday's injection: it seems that the interferon is building up in my body. The good news is that after that 3rd injection I get two days off, rather than one, so my body will have had a little more time to cope. I tried to call my nurse on Friday, but (annoyingly) the hospital was closed for Good Friday. I'm going to call the emergency number today, because I want their advice before going ahead with Sunday's injection.

I am now my own notepad! Last night I discovered that if I *lightly* draw my fingertip across the back of my arms and hands, in about 10 seconds I develop like a Polaroid, white lines on a red background, and it stays there, quite clearly, for more than a minute. No more "mental note to self" for me, it's now "physical note on self".

Oh, on Thursday night I forgot to take an Advil along with the rest of my pills, and I certainly felt it--it hurt to do the shot, significantly moreso than in the past. I'm now almost positive that the Advil makes the process of the shot feel much better. We'll see Sunday night how things go when I (hopefully) remember to take an Advil again.

Also, I finally got around to measuring the cups from which I've been drinking my water/cranberry juice. It was suggested that I drink an amount of liquid (in ounces) equal to half my body weight in pounds. If you believe the lying doctor's office scale, that means I should be drinking 94 ounces a day. What I was drinking was (I discovered) a 16 ounce cup every hour, for 12 hours or more. That's over TWICE the amount they were recommending! No wonder I've had to pee so much! I've been cutting it back to a glass every other hour or so.

Off to go attempt to make peace with the sun...
- Gavin

Update: I just got off the phone with the GI/liver fellow on call for the hospital. He said that having happened just the once it's nothing to worry about, that a rash (which can resolve itself as the large welts) can be associated with both the interferon and the ribavirin. He said that Benedril is an effective treatment and should be taken at the onset of the itching. He said that if there is any trouble breathing, or any swelling in the face (neither of these was the case for me--I specifically was checking for the former) that the emergency number should be called. His advice was what I was planning on doing anyway--perform Sunday's injection earlier than usual (maybe 6pm rather than 9pm) so that if the symptoms present themselves, they'll do so before I fall asleep. And he said that if it occurs again Sunday night, I should call my doctor on Monday and let him know that it may be a recurring problem. Good to hear him say that it's not an unheard-of effect...I think I'll decide that it was a one-time occurrence, and that my body has now gotten it out of its system. Right, body?

net.mind details other résumé contact
Phrogz.net